BP Drugs Take 3: LAMICTAL

Image

You haven’t heard from me in a while. Mostly because I’ve been non-compliant and back in denial for a week. Went off the Seroquel on my birthday, which to be fair was actually a semi-thought out plan; I’d been tapering for about a week before that. I just couldn’t deal with the sedation and it wasn’t helping a lot.

So I saw my psychiatrist today and I told him that I wanted to try something different. He suggested either Abilify or Lamictal. I picked to try Lamictal because why not try something very different from Seroquel? Also, the Seroquel was changing my thought process…I almost felt like I was high or seeing the world through metaphoric glasses. So here goes anti-convulsants instead of atypical anti-psychotics. πŸ™‚

I was also really attracted to Lamictal’s anti-depressant properties since that’s still my main problem.

I’m taking my first dose as soon as I get off work and get to the pharmacy. Wish me luck! I would love to know of your experiences with Lamictal (good or bad….and don’t worry I will be on the lookout for the infamous deadly rash)!

Advertisements
Previous Post
Leave a comment

13 Comments

  1. singer51781

     /  April 25, 2012

    Happy belated birthday! I’ve been on Lamictal, but only for a short amount of time, and with like five other medications, so I have no idea how it worked. I got put on it two more times, but they started at 25mg, moving up 25mg every two weeks, so I had to stop and try something where I could get more immediate treatment. I was a mess, and couldn’t wait to get on the “working” dose of Lamictal. The rash thing is why they were so careful to start it out so low. I’ve heard great things about it. I’m on Depakote and it’s amazing! πŸ™‚

    Reply
    • Thanks for the bday wishes!!!! I can totally understand the frustration with increasing lamictal so slowly if you’re in crisis. I would not have been patient enough to try it a month ago when I was in a predicament…..hence the seroquel. Thanks for your insight!!! Glad depakote is working so well for you! ❀

      Reply
  2. I freaking love Lamictal. It’s a miracle pill for me. The depression is really squashed down to size, very tolerable. The hypomania isn’t totally gone, but it’s no longer completely out of control.

    Getting up to therapeutic dose was maddening though. I had the most extreme rapid cycling in my life during the two months it took me to get up to 150mg. I would feel great for a few days, get my hopes up, and then the depression would be back a week later and I’d be horribly upset that the good was gone. I had weird side effects while my body adjusted too. But all of that was temporary and when it got to be the right dose, it was really alright.

    I do take Wellbutrin to finish off the depression though. Been in that one so long I hardly remember life without it. It’s not unusual to need an antidepressant (usually non-SSRI) along with a mood stabilizer – the L/W combo seems pretty common and popular. No weight gain and sexual side effects with either of them. πŸ™‚

    Good luck! I hope it treats you well.

    Reply
    • I am starting to love it too. πŸ™‚ I think it is already working (although it wears out at about 18 hours). I am very excited by the possibility of it getting rid of my lows!!!! I can’t wait to get to the therapeutic dose! This taste of feeling normal is addicting! πŸ˜‰

      Reply
  3. I am also on Lamictal (for 2 1/2 years now) and I find it to be fantastic! I’m actually on the generic version (Lamotrigine). The anti-depressant features of it are indeed great ’cause I tend to head in that direction more as well. I’m also on an anti-depressant and so the two combined are great, although I always seem to be trying to juggle a balancing act between my moods. I guess that’s just part of being bipolar though. Recently after I started sliding back into a mixed state, but one that leaned toward the depression end of the spectrum, my doctor upped my Lamictal dosage and it helped. It’s been a great drug in my experience.

    I haven’t had any of the side effects such as the rash that can occur, but one thing I’ve noticed is heartburn. I never had heartburn before in my life until I started taking it. However, that isn’t anything OTC antacids can’t help. Tums are my friend. I like how the drug has worked for me too much to stop it just for that. And, considering the side effects that can occur with any drug, I feel kind of fortunate that heartburn is the only one from that. I already have plenty of nasty side effects from my other meds so heartburn, no biggie. πŸ™‚ But, yeah, that’s the only thing I’ve noticed in terms of side effects. It’s thankfully been a very agreeable drug with me. I find that it also hasn’t caused weight gain in me like so many other drugs can do, which is a huge plus ’cause I already struggle with that without the meds.

    I wish you luck with it! I hope you find it to be a good medication for you.

    Take care! πŸ™‚

    Reply
    • Thanks for your response!!!! I’m so glad you have had such a great experience with lamotrigine (I am also on the generic)!!! It gives me a lot of hope. I would happily put up with heartburn also if this works! πŸ™‚

      Reply
  4. bpshielsy

     /  April 28, 2012

    Errr sorry I have no experience of those drugs, but I do like the pic πŸ™‚

    Reply
  5. How are you doing now on Lamictal? I have been on 37.5 mg since September of last year and it is working very well for me. Also, my therapist suggested that I take a Vitamin D supplement every day to counter the depression as well. I currently take D3-2000IU once a day for the last six months and I did not get my usual winter depression at all this year. You may want to speak to him/her about that. I feel like it has helped me a lot.

    Reply
    • Lamictal is good so far! I’m still on 25, but going up to 50 next Wednesday! You’re right I should probably be taking vitamin D. My mom keeps telling me that as well πŸ™‚

      Reply
  6. I hope the meds are still working for you. For me, Lamictal has become my wonder drug – it has worked well for me, and no side effects even though i have to take a high dose – 300mg. I also take Abilify, and I’m not sure if it is helping, but it makes me fat and sleepy.

    Reply
    • It is helping me so far! Today I go up to 50mg, so I’m excited!!!!!! I love hearing that lamictal works for people! It gives me hope!

      Reply
  7. kimmerz

     /  May 11, 2012

    Interesting. Beware of Abilify though. I was put on it once before and REALLY gained weight on it.

    Reply
  8. bipolar type2

     /  May 26, 2012

    I realize this is an older post, I just started following you today! πŸ™‚ But, I wanted to add… I was on Lamictal for years and it helped me so much! I hope you find much success with it. It was the only med that I was on that I did not have a side affect to!

    Reply

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: